Alert archive / Oregon / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS Portland, OR
NWS Portland, OR issued this severe thunderstorm warning at Jul 8, 2012, 6:12 PM PDT for Linn County, Marion County, Oregon. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2012, 6:12 PM PDT (01:12 UTC)
- Expired
- Jul 8, 2012, 6:30 PM PDT
- In force
- 18 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
Counties Linn County, OR, Marion County, OR
The radar
The Portland,OR radar (KRTX), 147 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -552 J/kg
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS56 KPQR 090112 SVRPQR ORC043-047-090200- /O.NEW.KPQR.SV.W.0003.120709T0112Z-120709T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PORTLAND OR 612 PM PDT SUN JUL 8 2012 THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN MARION COUNTY IN NORTHWEST OREGON... EAST CENTRAL LINN COUNTY IN WESTERN OREGON... * UNTIL 700 PM PDT. * AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF MARION FORKS...OR 20 MILES SOUTHEAST OF DETROIT... AND MOVING NORTH AT 20 MPH. * OTHER LOCATIONS THE SEVERE THUNDERSTORM WILL BE NEAR INCLUDE... MARION FORKS... IN OREGON THIS WILL IMPACT STATE HIGHWAY 22 EAST OF SALEM BETWEEN MILE MARKERS 62 AND 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING MEANS LARGE HAIL AND/OR DAMAGING WINDS ARE IMMINENT OR OCCURRING. THOSE IN THE PATH OF THE STORM SHOULD SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4462 12219 4470 12184 4450 12183 4442 12205 TIME...MOT...LOC 0111Z 160DEG 16KT 4450 12196 $$ WEATHER.GOV/PORTLAND
1 follow-up statement
682 WWUS56 KPQR 090130 SVSPQR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 630 PM PDT SUN JUL 8 2012 ORC043-047-090139- /O.CAN.KPQR.SV.W.0003.000000T0000Z-120709T0200Z/ MARION OR-LINN OR- 630 PM PDT SUN JUL 8 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINN AND EXTREME SOUTHEASTERN MARION COUNTIES IS CANCELLED... AT 629 PM PDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED. CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE POSSIBLE FOR YOUR AREA. LAT...LON 4462 12219 4470 12184 4450 12183 4442 12205 TIME...MOT...LOC 0129Z 160DEG 16KT 4458 12200 $$ WEATHER.GOV/PORTLAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:07 PM PDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 8, 2:07 PM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PORTLAND OR
206 PM PDT SUN JUL 8 2012
UPDATED THE AVIATION/MARINE SECTION
.SYNOPSIS...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE INLAND PORTION
OF THE WESTERN U.S. FOR THE NEXT FEW DAYS FOR CONTINUED WARM WEATHER.
AN UPPER TROUGH IS CURRENTLY LIFTING NORTH FROM OFF THE CALIFORNIA
COAST TOWARD WESTERN OREGON AND MOVE INTO NORTHWEST OREGON AND
SOUTHWEST WASHINGTON TONIGHT AND MONDAY TO TRIGGER SOME CONVECTION.
THIS FEATURE WILL LIKELY NOT MOVE EAST OF THE CASCADES UNTIL LATER
MONDAY NIGHT AND TUESDAY. AFTER THAT...SOUTHWEST FLOW ALOFT WILL
DOMINATE THE REMAINDER OF THE WEEK WITH SOME MARINE INFLUENCE
ESPECIALLY NEAR THE COAST...VERY LITTLE THREAT OF ANY THUNDERSTORMS.
AN UPPER TROUGH MAY MOVE THROUGH LATE NEXT WEEK AND NEXT WEEKEND BUT
CHANCES OF ANY PRECIPITATION WILL BE SMALL WITH THE MAIN EFFECTS MORE
CLOUDS AND SOME COOLING.
&&
.SHORT TERM...AS ADVERTISED...THE UPPER RIDGE BUILT BACK TOWARD THE
PACIFIC NORTHWEST THIS WEEKEND AND BROUGHT VERY WARM TEMPERATURES TO
THE AREA SATURDAY. THIS CONTINUES TODAY...WITH TEMPS INLAND THIS
AFTERNOON RUNNING 4 TO 5 DEGREES ABOVE THOSE SATURDAY. THIS IS MAKING
90 DEGREES LOOKING LIKE A GOOD BET AT MANY LOCATIONS INLAND TODAY.
THE COAST WILL BE A BIT COOLER TODAY AS COMPARED TO SATURDAY AS
MARINE CLOUDS WHICH WERE SOLID ALONG THE COAST AND INTO THE COASTAL
GAPS THIS MORNING HAVE CLEARED BACK TO NEAR THE COASTLINE BUT
PROBABLY WILL NOT CLEAR MUCH FARTHER BEFORE PUSHING ONSHORE AGAIN
THIS EVENING.
AN UPPER LEVEL SHORT WAVE OR UPPER TROUGH STILL APPEARS ON TRACK TO
LIFT NORTH OFF CALIFORNIA INTO NORTHWEST OREGON AND SOUTHWEST
WASHINGTON TONIGHT AND MONDAY MORNING. THIS STILL LOOKS LIKE A GOOD
TRIGGER FOR THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT OVER THE
CASCADES AND FOOTHILLS...LIKELY CONTINUING THROUGH TONIGHT INTO EARLY
MONDAY. WE ARE ALREADY SEEING SOME MID LEVEL ACCAS SPREADING NORTH
INTO OUR AREA FROM THE SOUTH...INDICATING HIGHER BASED MOISTURE IS
BEGINNING TO ARRIVE. THE PATH OF THE SHORT WAVE SUGGESTS SOME RISK
WEST OF THE CASCADES AT SOME POINT TONIGHT AS WELL BUT THIS IS NOT
CERTAIN. THIS FEATURE MOVING ONSHORE MAY ALLOW THE MARINE AIR TO
BEGIN COMING INLAND THROUGH THE GAPS LATER TONIGHT INTO MONDAY AS
WELL...BUT THE AIR MASS OVER THE AREA WILL REMAIN MILD WITH 500 MB
HEIGHTS STILL IN THE MID 580S ON MONDAY. EXPECT MONDAY TO STILL BE
WARM UP IN THE 80S A WAYS IN THE INLAND AREAS... BUT WITH MARINE AIR
FILTERING IN THE DEWPOINTS WILL BE RISING FOR THAT MUGGY FEELING.
THE UPPER TROUGH LIFTING NORTH THROUGH OUR FORECAST AREA LIFTS NORTH
IN PIECES...SO IT IS STILL OVER THE AREA MONDAY. THUS THUNDERSTORMS
STILL LOOK POSSIBLE ESPECIALLY NEAR THE CASCADES MONDAY AFTERNOON AND
EVENING.
THE UPPER SHORT WAVE FINALLY MOVES EAST OF THE CASCADES TUESDAY
LEAVING A MORE STABLE SOUTHWEST FLOW ALOFT IN ITS WAKE. THIS SHOULD
LEAD TO A MORE SOLID MARINE PUSH MONDAY NIGHT INTO TUESDAY MORNING
THAT SHOULD DEFINITELY STABILIZE AREAS WEST OF THE CASCADES...AND
POSSIBLY DROP TEMPS BACK CLOSER TO 80 IF NOT POSSIBLY INTO THE 70S.
IF THERE IS ANY LEFT OVER INSTABILITY IT WILL TEND TO BE NEAR THE
CASCADE CREST IN LANE COUNTY.
WE WILL REMAIN IN SOUTHWEST FLOW ALOFT ON WEDNESDAY. THIS WILL
MAINTAIN THE MARINE LAYER NEAR THE COAST AND ALLOW MORNING CLOUDS TO
PUSH INTO THE COASTAL GAPS AND POSSIBLY INTO THE VALLEYS. STILL
PLENTY OF SUNSHINE MUCH OF THE DAY INLAND WITH TEMPS A BIT ABOVE
NORMAL. CONVECTION IS LOOKING UNLIKELY ON THE CASCADES AT THIS POINT.
TOLLESON
.LONG TERM...THE NEXT UPPER TROUGH WILL BE APPROACHING FROM THE WEST
WEDNESDAY NIGHT AND THURSDAY...POSSIBLY WAITING UNTIL FRIDAY TO MOVE
THROUGH. THE MODELS HAVE BEEN QUITE INCONSISTENT OVER THE PAST COUPLE
OF DAYS ON ITS INTENSITY AND TIMING...RANGING FROM A REASONABLY SHARP
UPPER TROUGH MOVING THROUGH...TO A MINOR UPPER TROUGH LIFTING OUT TO
THE NORTHEAST. NOW THE 12Z GFS DEVELOPS A MEANDERING CLOSED LOW NEAR
OUR AREA THAT TAKES UNTIL THE WEEKEND TO MOVE OUT. HAVE TAKEN THE
MORE CAUTIOUS ROUTE AT THIS POINT WHICH IS MORE IN LINE WITH THE LAST
COUPLE OF ECMWF MODEL RUNS WITH MORE MARINE CLOUDS AND SOME COOLING
BUT HELD OUT OUT ANY SHOWERS YET. TOLLESON
&&
.AVIATION...VFR CONDITIONS EXPECTED OVER MOST OF THE AREA THIS
EVENING. THE EXCEPTION IS THE COAST WHERE STRATUS IS SLOWLY
DISSIPATING...BUT HUGGING THE COASTLINE WITH A MIX OF MVFR AND IFR
CIGS. CONDITIONS ALONG THE COAST EXPECTED TO IMPROVE TO VFR FOR A FEW
HOURS LATER THIS AFTERNOON INTO THE EARLY EVENING. THE STRATUS WILL
MOVE BACK INTO THE COAST AFTER 03Z-06Z WITH MVFR CIGS THIS
EVENING...LOWERING TO IFR OVERNIGHT. THERE IS ALSO A SLIGHT CHANCE OF
SOME THUNDERSTORMS DEVELOPING ALONG THE CASCADES THIS EVENING.
KPDX AND APPROACHES...VFR CONDITIONS THROUGH THIS EVENING INTO THE
OVERNIGHT HOURS. MVFR CIGS POSSIBLE EARLY MON MORNING AFTER 12Z AS
STRATUS MOVES UP THE COLUMBIA RIVER TO NEAR KPDX.
&&
.MARINE...HIGH PRESSURE OVER THE NE PAC WITH LOW PRES EAST OF THE
CASCADES WILL CONTINUE TO PRODUCE NORTHERLY WINDS OVER THE WATERS THE
NEXT FEW DAYS. THERE WILL BE SOME DIURNAL GUSTY NORTHERLY WINDS IN
THE AFTERNOON AND EVENING HOURS AGAIN TOMORROW...BUT LIKELY REMAIN
BELOW SMALL CRAFT CRITERIA TOMORROW.
SEAS REMAIN MOSTLY 3 TO 5 FT THROUGH THE NEXT FEW DAYS WITH SOME
OCCASIONAL CHOPPY WINDS WAVES IN THE AFTERNOON AND EVENING HOURS AS
GUSTY NORTH WINDS KICK UP.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 AM PDT MONDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jul 8, 6:02 AM PDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 602 AM PDT SUN JUL 8 2012 ORZ001>014-WAZ019>023-039-040-091615- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 602 AM PDT SUN JUL 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:28 PM PDT | Severe Thunderstorm Warning | PQR | Linn | 36 min |
| Jul 8, 6:38 PM PDT | Severe Thunderstorm Warning | PQR | Clackamas, Linn, Marion | 22 min |
| Jul 8, 7:09 PM PDT | Severe Thunderstorm Warning | PQR | Clackamas, Marion | 17 min |
| Jul 9, 2:32 PM PDT | Small Craft Advisory for Winds | PQR | 33 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.